Vol. 13, No. 4, 2020

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 7, 1485–1744
Issue 6, 1289–1483
Issue 5, 1089–1288
Issue 4, 891–1088
Issue 3, 613–890
Issue 2, 309–612
Issue 1, 1–308

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author Index
To Appear
Other MSP Journals
Convex projective surfaces with compatible Weyl connection are hyperbolic

Thomas Mettler and Gabriel P. Paternain

Vol. 13 (2020), No. 4, 1073–1097

We show that a properly convex projective structure 𝔭 on a closed oriented surface of negative Euler characteristic arises from a Weyl connection if and only if 𝔭 is hyperbolic. We phrase the problem as a nonlinear PDE for a Beltrami differential by using that 𝔭 admits a compatible Weyl connection if and only if a certain holomorphic curve exists. Turning this nonlinear PDE into a transport equation, we obtain our result by applying methods from geometric inverse problems. In particular, we use an extension of a remarkable L2-energy identity known as Pestov’s identity to prove a vanishing theorem for the relevant transport equation.

convex projective structures, Weyl connections, transport equations, energy identity
Mathematical Subject Classification 2010
Primary: 32W50, 53A20
Secondary: 30F30, 37D40
Received: 14 June 2018
Revised: 20 April 2019
Accepted: 1 June 2019
Published: 13 June 2020
Thomas Mettler
Institut für Mathematik
Goethe-Universität Frankfurt
Frankfurt am Main
Gabriel P. Paternain
Department of Pure Mathematics and Mathematical Statistics
University of Cambridge
United Kingdom